South Dakota, 2011

Drought in South Dakota, December 1 to 31, 2011

December 1 to 31, 2011 · NWS ABR · 3 events in 3 counties and zones

With much below normal December precipitation, the severe drought conditions continued across part of northeast South Dakota including the counties of Deuel, Codington, and Hamlin. The severe drought conditions would continue into January.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

With much below normal December precipitation, the severe drought conditions continued across part of northeast South Dakota including the counties of Deuel, Codington, and Hamlin. The severe drought conditions would continue into January.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Nov 30, 11:54 PM CST, 6 minutes earlier.

Area forecast discussion, Nov 30, 11:54 PM CST, 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1154 PM CST WED NOV 30 2011

.UPDATE...
SEE UPDATED 06Z AVIATION DISCUSSION BELOW...

ONE BAND OF LIGHT SNOW DROPPED THROUGH NORTHEAST SD AND WEST
CENTRAL MN BRINGING VISIBILITIES DOWN 2 MILES AT TIMES AT
WATERTOWN. OTHERWISE...RADAR WAS SHOWING NEW DEVELOPMENT DROPPING
IN FROM THE NORTHWEST FROM ND. WE WILL SEE HOW THIS TRANSPIRES AS
IT MOVES SOUTHEAST THROUGH OUR AREA. STILL THINK CHANCES ARE GOOD
FOR SOME LIGHT SNOW ACROSS THE CWA. THUS...LEFT POPS AS IS FOR
TONIGHT.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
FORECAST CHALLENGES INCLUDE SNOW CHANCES TONIGHT AND THEN
TEMPERATURES THEREAFTER.

CURRENTLY...SURFACE PRESSURE IS STILL FALLING DESPITE THE PASSAGE
OF A COLD FRONT THROUGH THE FORECAST AREA EARLIER THIS MORNING.
PRESSURE FALLS ARE ATTRIBUTED TO THE LOW PRESSURE SYSTEM
APPROACHING FROM THE NORTHWEST. RADAR RETURNS OVER THIS CWA ARE
BEGINNING TO INCREASE IN AREAL COVERAGE AND INTENSITY...WHILE
SURFACE OBSERVATIONS UPSTREAM OVER NORTH DAKOTA INDICATE
SATURATION HAS BEEN REACHED AS PER OBS REPORTING LIGHT SNOW WITH
VISBIES REDUCED TO LESS THAN 2SM. A FEW MORE HOURS AND SHOULD BE
SEEING THE VERY BEGINNINGS OF SOME LIGHT PRECIP REACHING THE
GROUND OVER THIS CWA. TEMPERATURES AMID BKN-OVC MID AND HIGH
CLOUDS HAVE BEEN ABLE TO WARM INTO THE UPPER 30S TO LOWER 40S
THROUGHOUT THE CWA.

BY 6PM CST THIS EVENING...A BROAD BAND OF WEAKLY FORCED/LIFTED
SNOW SHOULD BE OVERSPREADING THE CWA FROM NORTHWEST TO SOUTHEAST.
A COUPLE OF IFS TO DEAL WITH HERE...THE FIRST IF BEING IF
PRECIPITATION IS REACHING THE GROUND BEFORE FULL SATURATION
OCCURS. SURFACE TEMPS ARE ABOVE FREEZING...BUT DEWPOINT
DEPRESSIONS ARE 5 TO 10 DEGREES. SO...IF PRECIPITATION IS REACHING
THE GROUND BEFORE SATURATION NEAR THE SURFACE...P-TYPE COULD BE
RATHER LIGHT RAIN /FREEZING RAIN IF SURFACE TEMPS DIP TO 32 OR
LOWER?/. NON-SNOW PRECIPITATION SHOULD BE A RATHER SHORT-LIVED
EVENT...IF ANY OCCURS AT ALL...WITH SATURATION AND LIGHT SNOWFALL
EXPECTED OVER THE CWA BY MIDNIGHT. THE FAR WESTERN FORECAST AREA
WHERE SUBTLE BEGINNINGS OF UPSLOPE TERRAIN RESIDE...ALONG WITH THE
PRAIRIE COTEAU OUT OVER THE FAR NORTHEASTERN CORNER OF
SODAK...HAVE THE GREATEST POTENTIAL OF RECEIVING AN INCH OR TWO
OF LIGHT SNOW OVERNIGHT TONIGHT AS PBL WINDS WILL BE STEADILY
INCREASING OVERNIGHT OUT OF THE NORTHEAST. ELSEWHERE...JUST A
LIGHT DUSTING TO PERHAPS A HALF INCH OF SNOWFALL IS POSSIBLE. HAVE
CONTINUED THE MENTION OF BLOWING SNOW OVERNIGHT AS WELL...GIVEN
THAT WINDS ARE FORECAST TO INCREASE TO BREEZY TO WINDY OVERNIGHT.
PRECIPITATION POTENTIAL APPEARS TO BE FINISHED UP BY AROUND 6AM
CST ON THURSDAY...ALTHOUGH DID DRAG WX/POPS MENTION ACROSS THE
SOUTHERN HALF OF THE CWA OUT IN TIME TO 9AM CST TO COVER ANY
LINGERING FLURRIES POTENTIAL THURSDAY MORNING.

OTHERWISE...THE REMAINDER OF THE SHORT-RANGE IS DRY. STABILIZING
COLD HIGH PRESSURE BUILDS INTO THE CWA THURSDAY AND THURSDAY NIGHT
BEFORE SHORT-LIVED RETURN FLOW TRIES TO WARM THINGS UP A LITTLE ON
FRIDAY. HOWEVER...NORTHWESTERLY FLOW IS ALREADY SWEEPING ANOTHER
COLD FRONT THROUGH THE CWA BY FRIDAY NIGHT...SIGNALING A RETURN TO
LOW LEVEL CAA HEADING INTO THE WEEKEND.

.LONG TERM...SATURDAY THROUGH WEDNESDAY NIGHT

MAIN STORY DURING THE LONG TERM IS THAT DRY CONDITIONS WILL
CONTINUE.

SEVERAL SEASONALLY COLD CLIPPER SHORT-WAVE TROUGHS WILL
DIG SOUTH-SOUTHEASTWARD THROUGH ALBERTA AND THEN THROUGH THE
NORTHERN PLAINS DURING THE MEDIUM RANGE PERIOD. MODELS ARE IN GOOD
AGREEMENT THAT FIRST TROUGH WILL SPLIT MUCH LIKE TONIGHT/S
TROUGH...WITH THE MAIN ATMOSPHERIC LIFT WITH THIS FEATURE SLIDING
SWWD INTO THE GREAT BASIN. 12Z GFS AND ECMWF ARE BOTH DRY WITH
THE PASSAGE OF THIS TROUGH AND THE ASSOCIATED SFC COLD FRONT. MAIN
IMPACT FROM THIS SYSTEM WILL BE A REINFORCING SHOT OF COLD CANADIAN
AIR. NEXT CLIPPER TROUGH IS ANTICIPATED FOR SUNDAY. THIS TROUGH IS
PROGGED TO BE MORE CONSOLIDATED/LESS SPLIT... WITH SLIGHTLY HIGHER
CHANCES FOR LIGHT SNOWFALL SUNDAY INTO SUNDAY NIGHT. WITH THE
NORTHERLY TRAJECTORY...HOWEVER...SURFACE AND NEAR SURFACE MOISTURE
WILL REMAIN THE ONE INGREDIENT LACKING FOR WIDESPREAD MODERATE TO
HEAVY SNOWFALL. MODELS ARE IN GOOD AGREEMENT EARLY NEXT WEEK...WITH
A TRANSITORY UPPER LEVEL RIDGE MOVING OVER THE REGION MONDAY NIGHT
AND TUESDAY.

TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW SEASONAL AVERAGES FOR
EARLY DECEMBER.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

MVFR CEILINGS AT ALL OF THE TERMINALS WILL BECOME VFR BY MORNING
AS DRIER AIR MOVES INTO THE REGION. A FEW FLURRIES WITH
VISIBILITIES OF 3 TO 5 MILES ARE POSSIBLE MAINLY AT MBG AND PIR
INTO THE EARLY MORNING HOURS. OTHERWISE...EXPECT THURSDAY TO HAVE
MOSTLY SUNNY SKIES WITH VFR CONDITIONS FOR ALL LOCATIONS.
ALSO...EXPECT BREEZY NORTH TO NORTHEAST WINDS AT 15 TO 25 KNOTS
INTO THURSDAY MORNING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...DORN
LONG TERM...CHURCH
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Nov 30, 3:40 AM CST, 20 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
340 AM CST WED NOV 30 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-011015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
340 AM CST WED NOV 30 2011 /240 AM MST WED NOV 30 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NORTHERLY WINDS OF 20 TO 30 MPH ARE EXPECTED TONIGHT THROUGH
THURSDAY MORNING. LIGHT SNOW IS EXPECTED DURING THIS TIME PERIOD
WHICH COMBINED WITH THE STRONG WINDS WILL CAUSE AREAS OF BLOWING
AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Codington

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Codington forecast zone
Reported by
Other Federal Agency
Coordinates
44.978, -97.189 (the zone’s center; the record gives no point)

Drought, Deuel

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Deuel forecast zone
Reported by
Other Federal Agency
Coordinates
44.760, -96.668 (the zone’s center; the record gives no point)

Drought, Hamlin

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hamlin forecast zone
Reported by
Other Federal Agency
Coordinates
44.674, -97.188 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357977, 357982, 357984.